3L thorocentesis after mitral valve surgery, now fluid is back again
My father age 72 had approximately 3 liters of fluid removed from his right lung yesterday.
Two weeks ago he had open heart surgery. He had mitral valve stenosis from rheumatic fever contracted 50 years ago. The surgery repaired the mitral valve and a laser ablation was performed which has remedied his fibrilliation problems.
After the surgery he began complaining of new shortness of breath and painful breathing. A few days ago he was readmitted due to suspected accumulation of fluid in the lungs. X-rays revealed about 80% of his right lung capacity was lost to fluid. He was drawing 61 breaths per minute. After the fluid was drained, he felt much better--healthy color returned to his face, swelling & color in his hands and feet improved. Now he is having trouble breathing again and the fluid is accumulating again.
3L seems like a very high amount, especially to be occurring only in the right lung--left lung is clear. What could be causing this, and what can be done? Sincere thanks
Clues to the cause of recurrent fluid can be obtained by careful examination of the fluid, in the laboratory. These tests include measurement of cell content, levels of various biological markers, protein content etc. Heart failure can result in fluid in just 1 lung or in both, as can clots to the lung.
Fluid in just 1 lung, also called unilateral effusion, post-operatively is common and may be related to the manipulation and irritation/inflammation of tissue that occurs with all surgery. If a cause cannot be found, ultimately, your father
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.